Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Jun 3, 2021, 8:08 PM CDT for Val Verde County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2021, 8:08 PM CDT (01:08 UTC)
- Expired
- Jun 3, 2021, 9:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 91 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2015 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -95 m²/s²
- Significant tornado parameter
- -0.5
- Supercell composite
- -3.6
The text
As transmitted.
782
WWUS84 KEWX 040108
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
808 PM CDT Thu Jun 3 2021
TXZ183-040200-
Val Verde TX-
808 PM CDT Thu Jun 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VAL VERDE COUNTY
UNTIL 900 PM CDT...
At 807 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or 7 miles southeast of Comstock, moving southwest at 10
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Box Canyon, Amistad Acres, Salem Point and U.S. Highway 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2957 10124 2958 10125 2968 10110 2964 10101
2947 10109 2947 10111 2948 10113 2947 10115
2952 10118 2953 10124 2952 10125 2953 10126
TIME...MOT...LOC 0107Z 028DEG 7KT 2960 10111
$$
PLATTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jun 3, 6:35 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 3, 6:35 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 635 PM CDT Thu Jun 3 2021 .AVIATION... For the Austin and San Antonio terminals the rain has nearly come to an end for the evening. Ceilings have lifted to VFR and what rain is continuing is very light and having no effect on visibility. Showers may move over the airports for the next couple of hours, but will not have any effect on flying category. Ceilings will lower to MVFR later this evening and then to IFR overnight. Showers and thunderstorms will develop again overnight and continuing through the day Friday. Ceilings will only improve to MVFR Friday afternoon. At DRT, they are currently VFR and will remain that way through the evening. There are isolated showers and thunderstorms in the area and it possible that they move over the airport during the next few hours. If any do, they will likely not change the category. The ceiling will lower to MVFR later tonight and stay that way through Friday morning. Showers and thunderstorms will be possible Friday afternoon. && .PREV DISCUSSION... /ISSUED 232 PM CDT Thu Jun 3 2021/ SHORT TERM (Tonight through Friday Night)... What a wet day it has been across South Central Texas. While most spots saw a good inch to inch and a half of rain some spots across the Hill Country, Austin Metro, and then parts of Southern Bexar and Wilson County have seen 3 to 4 inches of rainfall with localized higher totals. This has caused issued with area low water crossings with even just the quick 1/2 inch to 1.5 inches causing water to flow over them due to the saturated ground. The good news in the short term is that the mesoscale models are in good agreement (and are decently supported by the global models) that this activity should continue to work its way to the east and south through the afternoon. The heaviest rain for the rest of the day will be along the Coastal Plains with more light rain across the I-35 corridor. The PoP forecast for the short term is roughly based on the SPC HREF, and while one would normally use that for severe weather, have utilized it for our rainfall forecasts this go around, as no severe weather is expected during the short term. In general the late evening through the early overnight hours should be fairly quiet with light rain ending. Have left 30-40 PoPs across the area, but even these may be too high with the drying trend of the HRRR and other models. The next round of rainfall for the area will begin some time late tonight into Friday morning. The HREF members vary with the NAM Nest showing precipitation redeveloping around 4am, with most of the other models holding off until around 7am. The Texas Tech WRF, which did a decent job with today's round of precipitation holds off redevelopment until late morning on Friday. Have sided with the earlier onset of the precipitation here as it seems to be the consensus of the high resolution models at this time, but as we saw yesterday evening much can change in these models, even over a 6 hour period so confidence in the timing is low. What seems to be certain is another round of rainfall, this time developing from the south and moving north across our area at some point during the day on Friday. Synoptically the upper low that has been plaguing us over the last week will be to the Big Bend Region by 7am on Friday. This will help to enhance the rain chances for the day on Friday and into Friday night. The low will take its sweet time moving across the state with it only reaching the Central Part of Texas by Saturday morning. Unsurprisingly the synoptic models have the heaviest rainfall occurring at different times over the short term, but they all generally agree that tomorrow through Saturday will be another wet period. The ECMWF continues to be the wettest of the models, while the GFS focuses the heaviest rainfall late tomorrow and into Saturday. The NAM on the other hand has much of the heavy rainfall during the day tomorrow. Lets talk messaging and impacts to wrap this up. First off with the rains today and over the last several days much of the area has seen anywhere from 2 to 6 inches of rain. As was demonstrated today, even a quick inch in urban areas can cause low water crossings to flood. Localized flooding will continue to be the main concern with the Weather Prediction Center introducing a slight risk of excessive rainfall for Friday. Think that a Flash Flood Watch is a wise choice now that we are very well primed for more flooding. Have decided to hold off for this afternoon with the current system moving out. Future shifts, either the evening once things calm down, or the overnight shift will reconsider the need for a Flash Flood Watch and possibly issue one for parts of the area. While the rivers have not seen big impacts thus far low water crossings have been with over 100 still closed on ATXfloods, and 17 closed across Bexar county on Bexarflood. These will continue to be the main hazard so always remember Turn Around, Don't Drown. This is honestly a great weekend to just make a 3 day weekend, stay home and off the roads, watch your favorite streaming service, and enjoy the rain outside from the safety of your home. LONG TERM (Saturday through Thursday)... An upper level low will be centered over Central Texas on Saturday into Sunday with a lower level flow off the Gulf of Mexico and an unseasonably moist airmass over our area. Upward forcing continues the scattered to numerous showers and thunderstorms with the main threat being heavy rains causing flooding due to moist soils from earlier rains. The greatest threat for heavy rains and flooding will be from the Hill Country across the I-35 corridor to near the Coastal Plains. Rainfall amounts of 1 to 2 inches with isolated amounts of 4+ inches can be expected across those areas. Cannot rule out a strong storm or two with gusty winds possible. The upper level low gradually lifts to the northeast while weakening into a shear axis across eastern Texas early to middle part of next week. However, a moist airmass remains over area due to lower level flow off the Gulf of Mexico. The chances of showers and thunderstorms continue, although, with time become mainly diurnally forced by solar heating by the middle of next week. The threat for heavy rains will become much more localized, as well. Due to clouds and rain, high temperatures will remain below normal, though trend closer to normal by later next week. Low temperatures should be around normal. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 67 79 67 80 68 / 40 80 60 80 50 Austin Bergstrom Intl Airport 66 79 67 80 68 / 50 80 60 80 50 New Braunfels Muni Airport 67 80 68 81 69 / 50 80 60 80 50 Burnet Muni Airport 65 78 66 78 66 / 40 80 50 70 40 Del Rio Intl Airport 68 83 69 85 71 / 50 60 40 30 10 Georgetown Muni Airport 66 78 67 80 67 / 40 80 50 80 50 Hondo Muni Airport 67 80 67 81 68 / 60 80 60 60 30 San Marcos Muni Airport 66 80 67 81 67 / 50 80 60 80 50 La Grange - Fayette Regional 69 82 70 83 70 / 60 80 60 80 50 San Antonio Intl Airport 68 79 68 80 69 / 60 80 60 80 40 Stinson Muni Airport 69 81 69 82 69 / 60 80 60 70 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...05 Long-Term...Platt Decision Support...YBVP
Hazardous weather outlook, Jun 3, 3:50 AM CDT, 16 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 350 AM CDT Thu Jun 3 2021 TXZ171>173-183>194-202>209-217>225-228-040900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 350 AM CDT Thu Jun 3 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Scattered showers and storms are forecast today and tonight. A few storms could become strong, producing gusty winds up to 50 mph and small hail. In additional, pockets of heavy rainfall are possible, which could produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Several more opportunities for showers and thunderstorms are expected Friday through the weekend, primarily favoring the afternoon and into the evening/nighttime hours. Some of these storms may be strong and also produce heavy rainfall. Localized flash flooding is also a concern due to previous rain events over the past two weeks or so. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather or flooding to the National Weather Service.
In the hours before
Special weather statement, Jun 3, 8:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
808 PM CDT Thu Jun 3 2021
TXZ183-040200-
Val Verde TX-
808 PM CDT Thu Jun 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL VAL VERDE COUNTY
UNTIL 900 PM CDT...
At 807 PM CDT, Doppler radar was tracking a strong thunderstorm near
Box Canyon, or 7 miles southeast of Comstock, moving southwest at 10
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Box Canyon, Amistad Acres, Salem Point and U.S. Highway 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Amistad, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2957 10124 2958 10125 2968 10110 2964 10101
2947 10109 2947 10111 2948 10113 2947 10115
2952 10118 2953 10124 2952 10125 2953 10126
TIME...MOT...LOC 0107Z 028DEG 7KT 2960 10111
PLATTThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:23 PM CDT | River Flood Warning | EWX | Goliad, Karnes | 65 hr |
| Jun 3, 9:21 PM CDT | River Flood Warning | EWX | DeWitt | 35 hr |
| Jun 4, 4:33 AM CDT | River Flood Warning | EWX | Karnes, Wilson | 17 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.